Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 3, NWS Honolulu, HI

March 24, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 24, 2022, 3:25 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2022, 3:25 AM HST (13:25 UTC)
Expired
Mar 24, 2022, 4:00 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWHW70 PHFO 241325
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Thu Mar 24 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR MAUI LANAI
KAHOOLAWE AND PORTIONS OF THE BIG ISLAND...

HIZ015>018-026-042>050-054-250400-
/O.NEW.PHFO.WI.Y.0003.220324T1325Z-220325T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island North-
325 AM HST Thu Mar 24 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Maui, Lanai, Kahoolawe, and over and downwind of the
  Kohala mountains on the Big Island Hawaii.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
1 follow-up statement
572 
WWHW70 PHFO 250200
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
400 PM HST Thu Mar 24 2022

HIZ015>018-026-042>050-054-250300-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-220325T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island North-
400 PM HST Thu Mar 24 2022

...WIND ADVISORY IS CANCELLED...

Winds have diminished below the advisory threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 23, 8:49 PM HST, 6 hours 36 minutes earlier.

Area forecast discussion, Mar 23, 8:49 PM HST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
849 PM HST Wed Mar 23 2022

.SYNOPSIS...
High pressure northwest of the state will keep breezy to locally
windy conditions in place through Friday, with the trades easing
to moderate levels over the weekend, and becoming light enough for
leeward land and sea breezes Monday through the middle of next
week. Fairly typical trade wind weather will prevail through
Saturday night, with showers favoring windward and mauka areas and
a few showers reaching leeward areas from time to time. A new
front could move into the region from the north on Sunday
bringing an increase in trade wind showers. Showers will likely
continue to favor windward areas through the first half of next
week, but sea breezes could bring an increase in shower activity
to leeward and interior areas each afternoon and early evening.

&&

.DISCUSSION...
Currently at the surface, a 1032 mb high is centered around 900
miles northwest of Kauai, and is driving breezy to locally windy
trades across the island chain this evening. Aloft, a southwest
to northeast oriented upper level trough is positioned over the
central islands, and is producing scattered to broken high clouds
over the eastern end of the state. Mostly cloudy conditions are
present in most areas of Maui County and the Big Island, as well
as windward sections of Oahu and Kauai. Elsewhere clear to partly
cloudy skies prevail. Radar imagery shows scattered showers
moving into windward sections of all islands, with a few of these
showers making the trip over the mountains and into leeward
communities at times. Main short term focus revolves around rain
chances during the next few days.

High pressure northwest of the islands will remain nearly
stationary through Friday, keeping breezy trade to locally windy
trades in place through the end of the work week. There is the
potential that some of the typically windier areas could see winds
reach advisory levels on late tonight and Thursday as the trades
peak, and will monitor observations through the night and make a
decision on the need for a Wind Advisory for portions of Maui
County and the Big Island with the morning forecast package. The
trades will gradually trend downward through the weekend, with
moderate to locally breezy trades Saturday, lowering to moderate
levels Sunday. The trades will ease further into the light to
locally moderate range Monday through the middle of next week,
with localized sea breezes and land breezes becoming common in
many leeward areas.

As for the remaining weather details, the upper level trough will
weaken as it slides southeastward tonight and Thursday, with mid-
level ridging building in behind it and holding in place through
Monday. With the lingering moisture associated with an old washed
out front, along with the upper level troughing overhead, we
should continue to see scattered to numerous showers moving into
windward areas of all islands tonight and early Thursday, with a
few showers spilling over into leeward communities from time to
time. Some drier air should work into the region from the east
Thursday afternoon and Thursday night, reducing shower cover
across at least the eastern half of the state. A band of deeper
moisture associated with the old front will remain over Kauai and
very close to Oahu however, keeping shower coverage a bit higher
here.

The models continue to advertise this band of deeper moisture
sliding southeastward down the island chain Friday through
Saturday night, which should result in an increase in trade wind
showers particularly for windward areas as it moves through. A
new front is forecast to approach from the north Saturday night,
and could bring an increase in shower activity particularly to
windward sections of the islands Sunday. The latest model guidance
however suggests this front may stall out and dissipate over the
northwestern islands or possibly just north of the state for the
tail end of the weekend. By early next week the weakening trades
will bring a hybrid trade wind and land/sea breeze pattern which
could lead to more leeward afternoon and early evening shower
activity, with potentially an increase in shower coverage and
intensity Tuesday and next Wednesday as upper level energy moves
back over the island chain.

&&

.AVIATION...
Robust high pressure centered far northwest of the islands is
sustaining breezy to locally strong trade winds statewide. Most of
the TEMPO MVFR ceilings and visibilities are concentrated over
windward and mauka sections with any incoming showery low clouds,
especially Maui County and the Big Island this evening. Otherwise,
VFR conditions will prevail.

Strong trade winds will likely persist through at least Thursday.
AIRMET Tango for TEMPO moderate low-level turbulence for leeward
areas of all islands continues. AIRMETs for mountain obscuration
also remain in effect for windward sections of Molokai, Maui, and
the Big Island.

&&

.MARINE...
A surface high pressure system centered far northwest of the
state will maintain strong trade winds into Friday. A Small Craft
Advisory (SCA) remains in effect for all Hawaiian waters through
Thursday afternoon due to a combination of strong trade winds and
elevated, rough seas. The seas are expected to gradually lower
late Thursday and Friday. The SCA will likely need to be extended
from Thursday night into Friday for the typically windier waters
adjacent the islands of Maui County and the Big Island. The
surface high is forecast to weaken and move to a position far
north of the state this weekend. This will likely cause the trade
winds to weaken from Saturday into early next week.

The current north-northwest swell has lowered to around 6 feet
with a wave period near 13 seconds at most of the near shore
buoys early this evening. This is about one foot higher than the
output from the wave model guidance. Little change in the swell
height is forecast into early Thursday morning. The swell is
expected to gradually lower as it shifts to a more northerly
direction and the period decreases to 10 to 11 seconds from
Thursday through Friday. Expect a combination of small north and
northwest swells to maintain small surf along most north and west
facing shores this weekend.

The strong and gusty northeasterly trade winds near and upstream
of the islands will continue to produce elevated, rough surf along
east facing shores into Friday. As the trades weaken this
weekend, expect choppy surf to gradually lower along east facing
shores from Saturday into early next week. A small, out-of-season
south swell is expected to produce a slight bump in surf along
south facing shores into Friday. This swell will gradually lower
this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for all Hawaiian
waters-

&&

DISCUSSION...Jelsema
AVIATION...Kinel
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:25 AM HSTGale WarningHFO12 hr

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.